Friday, 2 November 2012
Statins side effects warning when combined with other drugs: regulator !
Medicines regulators have warned that patients taking simvastatin at the same time as other drugs used to reduce high blood pressure are likely to suffer more aches and pains.
Around 2.9m prescriptions for simvastatin were issued by GPs in England last year.
Statins can reduce the level of bad cholesterol in the blood to lower the risk of a heart attack in people at high risk.
They have been hailed as a wonder drug that everyone over 50 should be taking but there have also been concerns raised about side effects.
The MHRA has produced a patient leaflet for the first time to inform people of the changes being made.
Studies have shown that patients taking simvastatin, particularly the 40mg dose which is the most commonly prescribed in England, suffered more problems if they were also on amlodipine and diltiazem.
These are used to treat high blood pressure and chest pain associated with heart disease, and they are often prescribed with simvastatin.
The side effects are those usually associated with statins, including muscle problems such as pain, tenderness, weakness and cramps and more rarely muscle breakdown leading to kidney damage.
These occurred more frequently when patient were on both drugs at the same time.
Regulators have said patients taking the combination should not stop them and talk to their doctor at their next routine appointment.
Doctors may lower the simvastatin dose as the side effects were less common when patients were on a 20mg dose, or switch them to another statin.
An MHRA spokesman said: "The MHRA is committed to public health and continuously monitors the safety of all medicines.
"We have recently published information on dosing recommendations for simvastatin which were updated due to a small risk of an increase in side effects when it is used at higher doses in conjunction with amlodipine or diltiazem.
"This advice is intended to optimise the proven beneficial effects of statins while minimising any adverse effects and should not be a reason for stopping statin treatment. We have advised that patients continue their treatment and discuss this with their doctor at their next routine appointment.
"The updated information has been highlighted in our first Drug Safety Update article designed exclusively for patients, with the aim that people taking these medicines can understand why their statin treatment may have changed."